Hail, Dodge
- When
- May 7, 11:20 PM CST
- Where
- Dodge County, 3 mi S of Hayfield
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.833, -92.867
Hail the size of nickels and quarters was reported by the public, law enforcement officials and the broadcast media.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of nickels and quarters was reported by the public, law enforcement officials and the broadcast media.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 7, 2:36 PM CST, 8 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 336 PM CDT FRI MAY 7 2004 .SHORT TERM...TONIGHT THROUGH MONDAY SEVERAL POSSIBLE SEVERE WEATHER EVENTS ARE THE MAIN FORECAST CONCERNS WITH THIS FORECAST PACKAGE. AT 3 PM...A SURFACE WARM FRONT WAS LOCATED NEAR THE MISSOURI AND IOWA BORDER. ELEVATED SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING NORTH OF THIS WARM FRONT ACROSS IOWA. ADDITIONAL SHOWERS WERE LOCATED ACROSS NORTH CENTRAL WISCONSIN AND CENTRAL MINNESOTA. THESE SHOWERS WERE ASSOCIATED WITH SOME 700 MB FRONTOGENETIC FORCING. IN MOST CASES...THE RAIN WAS HAVING A VERY HARD TIME REACHING THE SURFACE DEW TO THE VERY DRY DEW POINTS ACROSS THIS REGION. OVERALL...THE MAY 7TH 12Z GFS AND ETA MODELS ARE IN VERY GOOD AGREEMENT THAT THE NOSE OF A 45 KNOT 850 MB JET WILL BE MOVING INTO OUR AREA LATE THIS AFTERNOON AND EVENING. SCATTERED SHOWERS WILL INITIALLY DEVELOP ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN...AND SPREAD ACROSS THE REMAINDER OF THE AREA TONIGHT AS A MESOSCALE CONVECTIVE COMPLEX DEVELOPS LATE THIS EVENING AND OVERNIGHT. THE SHEAR BETWEEN 850 MB AND 500 MB IS RUNNING BETWEEN 40 AND 50 KNOTS AND THE MOST UNSTABLE CAPES ARE RUNNING BETWEEN 500 AND 1000 J/KG. OVERALL...THE BEST SEVERE WEATHER THREAT WILL BE LARGE HAIL ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. HOWEVER...I CANT RULE OUT ISOLATED SEVERE WEATHER IN SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. ON SATURDAY MORNING...THE THUNDERSTORM COMPLEX WILL BE MOVING EAST OUT OF THE FORECAST AREA. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS NORTH OF THE SURFACE WARM FRONT ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA DURING THE AFTERNOON. THE REMAINDER OF THE FORECAST AREA WILL LIKELY SEE A PARTLY SUNNY AFTERNOON. ON SATURDAY NIGHT...IT APPEARS THAT WE WILL HAVE A REPLAY OF TONIGHT...BUT A BIT FURTHER NORTH. AS THE LOW LEVEL JET AMPLIFIES THE WARM AIR ADVECTION AND LIFT ABOVE THE SURFACE FRONT...ANOTHER MESOSCALE CONVECTIVE COMPLEX WILL DEVELOP ACROSS THE AREA. LIKE TONIGHT...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. ON SUNDAY AND SUNDAY NIGHT...THE AREA ENTERS THE WARM SECTOR OF THE SYSTEM. THERE ARE SOME TIMING DIFFERENCES BETWEEN THE ETA AND GFS. THE ETA MOVES THE FRONT ABOUT 6 HOURS EARLIER THAN THE GFS ON SUNDAY NIGHT. THE 0-6KM SHEAR ALONG THE FRONT WILL BE AROUND 50 KNOTS. AT THE SAME TIME SURFACE BASED CAPES WILL CLIMB ABOVE 3000 J/KG WITH LIFTED INDICES AS LOW AS -10C BY 00Z MONDAY. THE MAIN QUESTION WILL BE HOW MUCH INSTABILITY WILL BE LEFT IN FRONT BY THE TIME IT MOVES THROUGH THE AREA ON SUNDAY NIGHT. RIGHT NOW THERE APPEARS TO BE THE POTENTIAL OF SURFACE BASED THUNDERSTORMS. IF THERE IS ENOUGH INSTABILITY AHEAD OF THE FRONT...WE MAY HAVE TO DEAL WITH ANOTHER ROUND OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THIS WILL HAVE TO RE-EVALUATED AS WE HEAD INTO THE WEEKEND. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY THE EXTENDED MODELS ARE IN GOOD AGREEMENT THAT THERE WILL BE A CHANGE IN THE 500 MB PATTERN AT THE BEGINNING OF THE TIME PERIOD. THE ZONAL FLOW PATTERN ACROSS THE NORTHERN UNITED STATES WILL BE REPLACED WITH A MORE AMPLIFIED PATTERN AS AN UPPER LEVEL TROUGH DEVELOPS ACROSS THE WESTERN UNITED STATES. THIS CAUSES THE RIDGE ACROSS THE CENTRAL UNITED STATES TO AMPLIFY. THIS LONG WAVE 500 MB TROUGH GRADUALLY MOVES EAST AND LIFTS NORTHWARD WITH TIME. THIS TROUGH WILL BE LOCATED ACROSS THE UPPER MISSISSIPPI VALLEY BY FRIDAY. A WARM FRONT WILL MOVE NORTHWARD THROUGH THE AREA ON TUESDAY AND TUESDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE LOCATED ALONG AND NORTH OF THIS FRONT. DEPENDING ON THE CLOUDS IN THE WARM SECTOR...TEMPERATURES MAY HAVE TO BE RAISED MORE THAN IN THE CURRENT FORECAST. CURRENTLY...I HAVE THE TEMPERATURES FOR THIS DAY SET AT THE WARMEST OF THE GFS ENSEMBLE MEMBERS. ON WEDNESDAY NIGHT AND THURSDAY...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION. THIS FRONT WILL USHER IN COOLER THAN NORMAL TEMPERATURES FOR THE END OF THE WEEK. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT FRI MAY 7 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 430 AM CDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONT ACROSS SOUTHERN IOWA AND CENTRAL ILLINOIS WILL SERVE AS THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND ESPECIALLY TONIGHT. THE BOUNDARY WILL STAY SOUTH OF THE AREA...BUT A STRONG LOW LEVEL JET AND AMPLE INSTABILITY NORTH OF THE SURFACE FRONT WILL HELP THUNDERSTORMS BLOSSOM IN THIS AREA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL. THE SHOWERS AND STORMS ARE EXPECTED TO START DEVELOPING AFTER 3 PM. CURRENTLY...THE MOST FAVORABLE TIME FOR SEVERE WEATHER LOOKS TO BE AFTER 7 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SURFACE BOUNDARY WILL MOVE NORTH AS A WARM FRONT ON SATURDAY... EXTENDING FROM FAR NORTHERN IOWA INTO SOUTHERN WISCONSIN BY SATURDAY NIGHT. ONCE AGAIN...A STRONG LOW LEVEL JET AND AMPLE INSTABILITY WILL PROMOTE THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF THE FRONT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. THE MOST FAVORABLE TIME WILL BE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING... AND THEN AGAIN LATE SATURDAY AFTERNOON AND NIGHT. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1100 PM CDT FRI MAY 7 2004 IAZ010-011-029-030-WIZ054-055-061-080430- ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-WINNESHIEK- INCLUDING THE CITIES OF...DECORAH...OELWEIN...PLATTEVILLE... PRAIRIE DU CHIEN...RICHLAND CENTER...WAUKON 1100 PM CDT FRI MAY 7 2004 ...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 158 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN NORTHEAST IOWA... ALLAMAKEE...FAYETTE...WINNESHIEK...AND CLAYTON COUNTIES. IN SOUTHWEST WISCONSIN... CRAWFORD...RICHLAND...AND GRANT COUNTIES. THE THREAT FOR SEVERE WEATHER HAS MOVED EAST OF THE AREA. WHILE ADDITIONAL THUNDERSTORMS MAY DEVELOP YET TONIGHT...SEVERE WEATHER IS NOT EXPECTED TO AFFECT THE AREA. IAZ008-009-018-019-MNZ079-086-087-094-095-080900- CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA- INCLUDING THE CITIES OF...AUSTIN...CHARLES CITY...ROCHESTER 1100 PM CDT FRI MAY 7 2004 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM FOR PARTS OF NORTH CENTRAL IOWA AND SOUTHEAST MINNESOTA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH...WHICH WILL BE IN EFFECT UNTIL 4 AM THIS MORNING...FOR PORTIONS OF NORTH CENTRAL IOWA AND SOUTHEAST MINNESOTA. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN SOUTHEAST MINNESOTA... WABASHA...DODGE...OLMSTED...MOWER...AND FILLMORE COUNTIES. IN NORTH CENTRAL IOWA... MITCHELL...HOWARD...FLOYD...AND CHICKASAW COUNTIES. MW
The Minneapolis radar (KMPX), 126 km away, was scanning. The volume nearest the first event began at 05:18 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394428, 5394436, 5394429, 5394430, 5394431, 5394437, 5394432, 5394438, 5394433, 5394434, 5394435.